Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 112, NWS Melbourne, FL

August 15, 2008Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2008, 2:06 PM EDT for Brevard County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 2:06 PM EDT (18:06 UTC)
Expired
Aug 15, 2008, 2:45 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 16 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 151806
SVRMLB
FLC009-151845-
/O.NEW.KMLB.SV.W.0112.080815T1806Z-080815T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREVARD COUNTY IN FLORIDA.

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CAMP
  HOLLY FISH CAMP...MOVING EAST AT 25 MPH TOWARD PALM BAY AND WEST
  MELBOURNE.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  MELBOURNE...MALABAR...MELBOURNE BEACH...INDIALANTIC AND GRANT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS OSCEOLA
COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2791 8049 2794 8052 2793 8052 2791 8052
      2790 8087 2809 8087 2812 8062 2794 8052
      2796 8051 2803 8056 2812 8059 2813 8058
      2792 8047
TIME...MOT...LOC 1805Z 263DEG 16KT 2801 8078

$$


CRISTALDI
1 follow-up statement
000 
WWUS52 KMLB 151845
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI AUG 15 2008

FLC009-151855-
/O.EXP.KMLB.SV.W.0112.000000T0000Z-080815T1845Z/
BREVARD FL-
245 PM EDT FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BREVARD COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2791 8049 2794 8052 2793 8052 2791 8052
      2790 8087 2809 8087 2812 8062 2794 8052
      2796 8051 2803 8056 2812 8059 2813 8058
      2792 8047
TIME...MOT...LOC 1806Z 263DEG 16KT 2801 8077

$$


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:25 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 9:25 AM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT FRI AUG 15 2008

.DISCUSSION...

...HIGHER RAIN CHANCES NORTH OF ORLANDO AND TITUSVILLE TODAY...

CURRENT...STALLED OUT FRONTAL BDRY REMAINS ACROSS SRN AL/GA...WITH
PREFRONTAL MOISTURE BAND HAVING SAGGED SWD ACROSS THE NRN CWA.
MORNING RAOBS REFLECT THIS AS PWATS AT TBW/MLB (2.0/2.1) ARE NOW
HIGHER THAN THAT OF JAX (1.8). AIR MASS STILL REMAINS DRIER OVER
SOUTH FL...ESPEC THE KEYS. RADAR INDICATES SEVERAL BANDS OF SHRA
MOVING ACROSS THE NRN HALF CWA...WEAKENING OVER LAND DURING THE
DIURNAL CONVECTIVE MIN. CONVECTION EXTENDS EWD INTO THE GOMEX...BUT
IS NOT ALL THAT INTENSE COMPARED TO THU...AS EVIDENCED BY LACK OF
LTG. RAOBS/915MHZ PROFILER DATA SHOWS SOLID 20KT OF WSW FLOW FROM
THE SFC UP TO 10KFT...ABOUT 5-10KT WEAKER THAN TUE...BUT STILL VERY
RESPECTABLE. H50 TEMPS RUNNING ABOUT -6C...SIMILAR TO THU.

FCST...MODEL GUIDANCE PROGS DEEPER MOISTURE TO REMAIN OVER THE NRN
CWA TODAY...WHILST THE LOW-MID LVL WRLY WEAKENS TO ABOUT 10-15KT.
THIS MAY ALLOW FOR A LATE DAY ECSB...ESPEC SOUTH OF THE CAPE...WHERE
THE WRLIES ARE WEAKER TO BEGIN WITH...AND GREATER DIURNAL HEATING IS
EXPECTED TO OCCUR. ALL-IN-ALL...CURRENT FCST LOOKS PRETTY GOOD. PLAN
TO TWEAK POPS UP JUST A BIT ACROSS THE NORTH TO ACCOUNT FOR CURRENT
RADAR TRENDS...BUT WILL LKLY TRIM COVERAGE OF TS TO SCT FOR ALL OF
THE CWA.

&&

.AVIATION...SCATTERED SHRA WITH ISOLD TS WILL MOVE QUICKLY W-E THRU
THE AFTN. LIKE THU...THE HIGHEST COVRG EXPECTED INVOF THE NRN FIVE
AERODROMES. WIND GUSTS WILL BE DEPENDENT UPON HOW INTENSE CONVECTION
GETS. COULD SEE UPWARDS OF 30KT OR SO IF SOME DECENT CELL CORES CAN
FORM.

&&

.MARINE...SOUTHWEST WINDS 10-15KT NORTH AND 5-10KT. SEAS 1-2FT NR
SHORE AND 2-3FT OFFSHORE THRU TONIGHT. HIGHER COVERAGE OF OFFSHORE
MOVG SHRA/TS NORTH OF XMR. COULD SEE SOME LOCALLY GUSTY WINDS/ROUGH
SEAS INVOF ANY OF THIS ACTIVITY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Aug 15, 10:50 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI AUG 15 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP LAYER MOISTURE SOUTH OF A STALLED FRONTAL BOUNDARY WILL REMAIN
OVER EAST CENTRAL FLORIDA TODAY...ESPECIALLY NORTH OF ORLANDO AND
TITUSVILLE. NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS WILL
DEVELOP FROM OSCEOLA AND BREVARD COUNTIES NORTH BY THE AFTERNOON
WHILE SCATTERED SHOWERS AND STORMS WILL FORM TO THE SOUTH. THERE
IS THE POTENTIAL FOR A LATE DAY SEA BREEZE TO ENHANCE CONVERGENCE
AND THUS STORM COVERAGE ALONG THE EAST COAST...ESPECIALLY FROM
BREVARD COUNTY SOUTHWARD. CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO AROUND 40 MPH WILL BE THE MAIN THREATS FROM STRONGER STORMS
TODAY...ALONG WITH HEAVY DOWNPOURS.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING OFF THE COAST FROM THROUGH THE AFTERNOON AND EARLY
EVENING COULD PRODUCE WIND GUSTS OF 35 KNOTS OVER THE ATLANTIC.
CLOUD TO WATER LIGHTNING STRIKES AND ROUGH SEAS WILL ALSO OCCUR
NEAR ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STRONG TROPICAL WAVE NEAR PUERTO RICO IS FORECAST BY MODEL GUIDANCE
TO MOVE INTO THE BAHAMAS THIS WEEKEND. WHILE IT REMAINS TOO EARLY TO
SAY FOR CERTAIN WHERE THIS SYSTEM WILL TRACK OR HOW STRONG IT MIGHT
BECOME...IT HAS THE POTENTIAL TO BECOME A TROPICAL CYCLONE AND COULD
MAKE A CLOSE ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE
DETERIORATING WEATHER CONDITIONS MONDAY OR TUESDAY.

RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP UP
WITH THE LATEST UPDATES FROM THE NATIONAL HURRICANE CENTER...AND
YOUR NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE
POTENTIAL DEVELOPMENT AND TRACK OF THIS SYSTEM OVER THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Aug 15, 1:05 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008

FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS AFFECTING ABOUT TO MOVE INTO SOUTHERN
OSCEOLA COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

CRISTALDI
Special weather statement, Aug 15, 1:05 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008

FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS ABOUT TO MOVE INTO SOUTHERN OSCEOLA COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

CRISTALDI
Special weather statement, Aug 15, 1:28 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EDT FRI AUG 15 2008

FLZ054-058-151815-
INDIAN RIVER-OKEECHOBEE-
128 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS AFFECTING WESTERN INDIAN RIVER COUNTY...
NORTHERN OKEECHOBEE COUNTY...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM 12 MILES WEST OF FORT DRUM TO BASINGER...MOVING
EAST AT 30 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

JP
Local storm report, Aug 15, 1:30 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 W KENANSVILLE         27.88N 81.02W
08/15/2008                   OSCEOLA            FL   TRAINED SPOTTER

            MIDDLETON FISH CAMP REPORTD INITIAL TSTM WIND ESTIMATED
            AT 50-60 MPH, BLEW OUT PLEXIGLASS WINDOWS ON

&&

FXD
Local storm report, Aug 15, 1:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     5 ENE LAKE KISSIMMEE    27.95N 81.21W
08/15/2008                   OSCEOLA            FL   TRAINED SPOTTER

            MIDDLETON FISH CAMP REPORTED INITIAL TSTM WIND ESTIMATED
            AT 50-60 MPH, BLEW OUT PLEXIGLASS WINDOWS ON PATIO

&&

FXD
Special weather statement, Aug 15, 1:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
143 PM EDT FRI AUG 15 2008

FLZ047-053-151830-
OSCEOLA-SOUTHERN BREVARD COUNTY-
143 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY...EAST
CENTRAL OSCEOLA COUNTY...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE...MOVING EAST AT 34 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE PALM
BAY...MELBOURNE...MALABAR...GRANT AND MELBOURNE BEACH.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES AND LIGHTNING. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:32 PM EDTSpecial Marine WarningMLB58 min
Aug 15, 1:10 PM EDTSevere Thunderstorm WarningMLBOsceola50 min
Aug 15, 1:52 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.